Lexapro Overdose: Signs, Symptoms, and Treatment
Lexapro (escitalopram) is a prescription medication used to treat major depressive disorder and anxiety disorders. It is safe when used exactly as prescribed but can be hazardous when misused.
Lexapro is not known to be physically addictive, but people may become psychologically dependent on it and misuse it. Lexapro misuse can lead to overdose, which can be very dangerous and even life-threatening.
This article will detail the signs and symptoms of a Lexapro overdose, what to do if someone near you is experiencing an overdose, and how to find treatment for it. Reach out to the rehab specialists at the Mandala Healing Center now to learn about our holistic approach to substance misuse treatment or to find support at any stage of your recovery journey.
Recognizing the Signs and Symptoms of Lexapro Overdose
If you take more Lexapro than your body can handle, a Lexapro overdose will occur. The symptoms of a Lexapro overdose are different from the side effects of the antidepressant. They include:
- Changes in heart rate
- Irregular heartbeat
- Excessive drowsiness
- Inability to stay awake or wake up
- Low blood pressure
- Nausea and vomiting
Rarely, people may exhibit other signs of a Lexapro overdose, including:
- Heart failure
- Chaotic heart rhythm
- Acute kidney failure
A Lexapro overdose is a serious medical emergency. If you or someone near you exhibits symptoms of Lexapro overdose, call 911 right away. Stay with the person until help arrives.
Understanding Serotonin Syndrome
Some people who use Lexapro–especially those who misuse it–may develop a condition called serotonin syndrome. Serotonin syndrome occurs when a person has too much serotonin in the brain. It can be life-threatening.
Symptoms of serotonin syndrome include:
- Strange eye movements
- Increased heart rate and blood pressure
- Elevated body temperature
- Nausea and vomiting
- Excessive sweating
- Hypomania symptoms
- Overactive reflexes
- Muscle spasms
Some of the symptoms of serotonin syndrome can appear similar to signs of a Lexapro overdose. Treat these symptoms as a medical emergency and call 911. Medical professionals will determine whether a person is experiencing serotonin syndrome or Lexapro overdose and offer the correct treatment.
People who take Lexapro may also have an increased risk of suicidal thoughts and behaviors. While they are not a sign associated with Lexapro overdose, it is a significant unintended effect of this medication. Seek treatment immediately if you experience suicidal thoughts while taking Lexapro.
Treatment for Lexapro Overdose
Seek immediate medical treatment for a suspected Lexapro overdose. Learn about the signs of a Lexapro overdose and watch for the symptoms in yourself and others.
There is no current antidote for a Lexapro overdose. However, medical professionals can assess if a Lexapro has occurred and provide stabilizing treatment and support, including:
- Monitoring vital signs
- Clearing out the gastrointestinal system
- Supporting breathing
- Treating the effects of other substances used at the same time
If a doctor determines that a person has not experienced a Lexapro overdose and has instead developed serotonin syndrome, they will provide treatment that includes:
- IV fluids
- Breathing support
People who develop serotonin syndrome may be required to stop using Lexapro.
How to Prevent Lexapro Overdose
If you take prescription Lexapro, follow your doctor’s instructions on how and when to take it. Do not exceed the dose your doctor recommends and do not take it differently than prescribed. Talk to your doctor about any other medications you’re taking while taking Lexapro. If you feel the urge to take Lexapro differently than prescribed or you’ve started misusing it, let your doctor know right away.
Keep all of your medications, including Lexapro, locked away so that others cannot access it.
If you take Lexapro without a prescription, you must stop immediately. Talk to your doctor about your Lexapro misuse and seek the support of a substance misuse treatment program right away.
What Happens in Lexapro Abuse Treatment?
Lexapro abuse treatment can help you safely stop using this medication and regain control over your substance use. If you misuse Lexapro, you may require comprehensive treatment to address the physical, behavioral, and psychological aspects of substance abuse.
For many, Lexapro abuse treatment will begin with a medically-supported detox program. During detox, medical and support professionals provide supervision, medications, and other treatments to keep people safe and comfortable during the detoxification process.
After completing detox, you must continue to participate in a comprehensive treatment program that consists of evidence-based treatments, including:
- Medications to reduce cravings and other withdrawal symptoms
- Relapse-prevention education
- Individual, group, and family counseling
- Aftercare planning
Participating in a substance misuse treatment program can help you identify the complex underlying aspects of your addiction and build the skills and routine to avoid relapse for the rest of your life.
Learn More About Lexapro Overdose
Avoiding Lexapro overdose often means getting the help you need to stop using the drug. If you or someone you love misuses Lexapro, you are not alone. Comprehensive, compassionate substance use disorder treatment is available at the Mandala Healing Center. Call our specialists to schedule an intake assessment or learn about our holistic treatment programs.